Product News and Recalls

Q&A about meningitis outbreak

CNN provides a question-and-answer article about the deadly meningitis outbreak connected to steroid medication that has sickened more than 100 people in nine states.

The rare fungal infection has been traced back to a steroid medication that the New England Compounding Center in Framingham, Mass., manufactured. The injectable steroid is commonly used to treat back pain, and federal health officials say as many as 13,000 people in 23 states may have received it.

Q: What should you do if you think you were infected?

The federal Centers for Disease Control say 76 facilities in 23 states got products from the New England Compounding Center. Health officials say any patients who received an injection at one of the facilities on May 21 or after and began showing symptoms between one and four weeks after being injected should see their doctor right away.

The U.S. Food and Drug Administration says anyone who has experienced problems should report it to MedWatch, the agency’s voluntary reporting program. They can do it by phone at 1-800-FDA-1088 or online at www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm. Even if symptoms seem mild, contact a doctor anyway.

In addition to typical meningitis symptoms including headache, fever, nausea and stiffness of the neck, patients with fungal meningitis may experience confusion, dizziness and discomfort from bright lights. They might have just one or two of the symptoms.

Once diagnosed, patients are treated with an intravenous, anti-fungal medication, which likely means a hospital stay and may require months of treatment.

Q: How does a steroid become contaminated with fungus, and how does the fungus hurt you?

Investigators don’t yet know how the steroids became infected.

CNN quotes Dr. William Schaffner, chairman of the Department of Preventive Medicine at Vanderbilt University Medical Center as saying facilities and workers must adhere meticulously to good manufacturing practices when making a sterile pharmaceutical product.

Schaffner says: “There’s a whole book on these practices. Clearly, there was some violation.”

While fungal spores in the air are both common and harmless, a fungus injected into the bloodstream invades small blood vessels and can cause them to clot or bleed. And that can lead to stroke-like symptoms.

Lopez McHugh is investigating cases related to this outbreak. If you or a loved one had an injection and were diagnosed with meningitis, you should consult with a Lopez McHugh lawyer for a free consultation.

See the story here:

http://www.cnn.com/2012/10/08/health/meningitis-q–a/?hpt=he_c1